Michigan, 2017High Wind in Michigan, January 12, 2017
January 12, 2017 · NWS MQT · 1 event in 1 county or zone
Strong west wind gusts developed at Freda on the afternoon of the 12th in the wake of a cold frontal passage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west wind gusts developed at Freda on the afternoon of the 12th in the wake of a cold frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 12, 4:00 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 12, 4:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
400 PM EST Thu Jan 12 2017
.SHORT TERM...(This evening through Friday)
Issued at 359 PM EST THU JAN 12 2017
Short description of the upcoming conditions (see the WSW and SPS
for more info).
A shortwave cross through the area is leading to strong winds that
have already increased over the western CWA. Winds will continue to
turn out of the WNW tonight, especially impacting the Keweenaw and
lakeshore areas E of Munising with blowing/drifting snow and light
LES. Continued the winter wx advisory for the Keweenaw given very
low VIS occuring and expected to continue. Issued an SPS for NE U.P.
as winds will be more isolated to the lakeshore. Wind chills will
drop to -25F to -30F over the interior W tonight into Fri morning,
so issued a wind chill advisory there.
Snow gradually diminishes in the NW wind snowbelts through FRI.
.LONG TERM...(Friday night through Thursday)
Issued at 326 PM EST THU JAN 12 2017
A hi pres rdg near the Great Lks wl bring generally dry wx to the
area this weekend. Although the weekend wl start on a seasonably
chilly note, there wl be a warming trend into early next week as upr
hgts begin to rise with the arctic branch retreating n into Canada
and an upr rdg building over the se CONUS. Depending on the track of
a polar branch shrtwv/sfc lo pres lifting ne fm the srn Plains on the
nw flank of the se upr rdg, there wl probably be a mixed pcpn event
arnd Tue. Pacific air and well above normal temps wl dominate much of
next week.
Fri ngt/Sat...A clipper shrtwv embedded in the arctic branch flow is
fcst to track across Ontario to the n of a hi pres rdg stretching fm
the ne states into the Upr MS River Valley. A lo pres trof associated
with the clipper is fcst to cross Lk Sup during this time. But with
an absence of any sgnft mstr inflow and the passage of the sharper
dpva/deep lyr qvector cnvgc to the n closer to the shrtwv track,
expect any accompanying pcpn to be light and limited mainly to areas
near Lk Sup. Some of the guidance does show a weak disturbance
tracking thru WI and bringing some lgt pcpn to the scentral right
under the sfc rdg axis, but if this pcpn does occur it wl be light.
Depending on the cld cover associated with this disturbance, some
locations over the scentral could be quite chilly on Fri ngt with
lighter winds closer to the hi pres rdg axis just to the s. More clds
and a stronger wsw flow over the nrn tier wl limit the diurnal temp
fall in that area. As h85 temps warm to arnd -8C on Sat, expect max
temps to rebound into the 20s.
Sat ngt thru Sun ngt...Hi pres is fcst to build over the Upper Lks
and bring dry wx to the cwa under rising upr hgts as the arctic
branch flow retreats into Canada and an upr rdg builds over the se
CONUS downstream of a trof over the sw states. There wl be a slow
warming trend as h85 temps recover to -2C to -4C on Sun. Lowered fcst
min temps blo the consensus on Sat ngt in areas away fm lk
moderation with light winds and moclr skies.
Mon thru Tue ngt...Concern during this time wl focus on the timing/
pops/ptype associated with shrtwv/sfc lo pres lifting out of the sw
trof toward the Great Lks. Although Mon is likely to be dry until at
least early aftn, some of the faster models indicate some waa sn
well ahead of the sfc lo wl arrive over the scentral in the aftn.
While the longer range guidance continues to show some variability on
the fcst mass/thermal fields with uncertainty on the interaction btwn
the primary shrtwv and another disturbance in the plains, current
trends sug the heaviest pcpn wl fall on Tue and over the central and
ern cwa. Since the bulk of the models show h85 temps rising aoa 0C
over much of the cwa, the associated pcpn is likely to be wintry mix.
Wed/Thu...Expect a drying trend on Wed following the passage of the
disturbance/sfc lo pres to the ne. The zonal flow of Pacific air in
its wake is fcst to lift h85 temps as hi as 5C on Wed, so expect
well above normal temps. This warm, dry wx wl linger on Thu with the
persistent flow of Pacific air.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 134 PM EST THU JAN 12 2017
A shortwave dropping into the area this afternoon will bring snow
showers and lowered CIGs to KCMX this afternoon, which will continue
as lake effect through much or all of tonight. Additionally, at KCMX,
strong W-NW winds will lead to blowing snow and further reduced VIS.
Most uncertain at KIWD where it appears only a short period of some
light snow showers late this evening into early tonight. Could go
longer.
KSAW will likely not see any snow, although some flurries can't be
ruled out completely. No significant impacts otherwise.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 326 PM EST THU JAN 12 2017
Expect wnw gales to 35-45 kts under the tight pres gradient between
a lo pres moving into Quebec and hi pres building into MN to slowly
diminish under gale force late tonight with the slow approach of the
hi pres/flatter pres gradient. Not out of the question there could
be some storm force gusts this evng. The hi waves whipped up by the
strong winds and very cold arctic air surging into the area will
result in heavy freezing spray that will diminish on Fri as the
winds/waves subside. As the pres gradient sharpens between a lo pres
crossing Ontario and the hi pres moving to the e on Fri night, expect
sw winds to increase up to 30 kts and then shift to the w following a
lo pres trof passage on Sat. But then as the hi pres builds closer
later on Sat into Sun and lingers into Mon, expect winds to diminish
under 20-25 kts. As a lo pres approaches from the sw later on Mon
into Tue, winds will shift to the e-ne. Since this lo pres is
forecast not to deepen significantly, winds are now expected to
remain under 25 kts.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 AM EST Friday for MIZ001-003.
Wind Chill Advisory from 10 PM this evening to 10 AM CST Friday
for MIZ009-010.
Lake Superior...
Heavy Freezing Spray Warning from 7 PM this evening to 11 AM EST
Friday for LSZ251-267.
Gale Warning until 4 AM EST Friday for LSZ245>251-265>267.
Heavy Freezing Spray Warning until 11 AM EST Friday for
LSZ248>250-265-266.
Heavy Freezing Spray Warning until 9 AM EST Friday for LSZ243-
244-264.
Gale Warning until 1 AM EST /midnight CST/ Friday for LSZ162-
240>244-263-264.
Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Friday
for LSZ240>242-245>247-263.
Heavy Freezing Spray Warning until 11 PM EST /10 PM CST/ this
evening for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...KC
AVIATION...Titus
MARINE...KCHazardous weather outlook, Jan 12, 4:01 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EST THU JAN 12 2017
MIZ001>007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS...BLOWING SNOW AND
LAKE EFFECT SNOW SHOWERS WILL IMPACT THE WEST TO NORTHWEST WIND SNOW
BELTS TONIGHT AS AN ARCTIC AIRMASS SURGES INTO THE AREA. SEE THE
LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.
WAVES BUILDING AS HIGH AS 14 FEET NEAR THE LAKE SUPERIOR SHORE EAST
OF MUNISING WILL CAUSE SOME MINOR FLOODING AND BEACH EROSION IN THAT
AREA.
WIND CHILLS WILL FALL AS LOW AS 30 BELOW ZERO NEAR THE WISCONSIN
BORDER OVERNIGHT. SEE THE LATEST WIND CHILL ADVISORY FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS CHILLS AS LOW AS 30 BELOW ZERO WILL PERSIST NEAR THE WISCONSIN
BORDER ON FRIDAY MORNING. SEE THE LATEST WIND CHILL ADVISORY FOR
FURTHER DETAILS.
DEPENDING ON THE TRACK OF A LOW PRESSURE SYSTEM MOVING THROUGH THE
GREAT LAKES EARLY NEXT WEEK...THERE COULD BE SOME FREEZING RAIN AND
SLEET OVER PORTIONS OF UPPER MICHIGAN MONDAY NIGHT INTO TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
EXPECT WEST TO NORTHWEST GALES TO 35 TO 45 KNOTS AND HEAVY FREEZING
SPRAY OVER MUCH OF LAKE SUPERIOR TONIGHT. THERE COULD BE SOME STORM
FORCE GUSTS TO 50 KNOTS OVER THE EAST HALF OF THE LAKE THIS EVENING.
SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY FREEZING SPRAY WILL LINGER OVER THE EAST HALF OF LAKE SUPERIOR
FRIDAY MORNING. SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
401 PM EST THU JAN 12 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
In the hours before
Local storm report, Jan 12, 12:17 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1217 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SNOW 1 SE CHATHAM 46.33N 86.92W
01/12/2017 M6.0 INCH ALGER MI CO-OP OBSERVER
24 HOUR SNOWFALL WITH 0.29 INCHES OF LIQUID.
MOST OF THE SNOW FELL DURING THE MORNING TO
EARLY EVENING OF 1/11. CURRENT SNOW DEPTH IS
13 INCHES.
0800 AM SNOW 1 S CASPIAN 46.06N 88.63W
01/12/2017 M3.5 INCH IRON MI CO-OP OBSERVER
24 HOUR SNOWFALL WITH 0.17 INCHES OF LIQUID.
MOST OF THE SNOW FELL DURING THE MORNING AND
AFTERNOON OF 1/11. CURRENT SNOW DEPTH IS 21
INCHES.
0800 AM SNOW 2 WNW IRONWOOD 46.47N 90.18W
01/12/2017 M3.0 INCH GOGEBIC MI CO-OP OBSERVER
24 HOUR SNOWFALL. MOST OF THE SNOW FELL
DURING THE MORNING AND AFTERNOON OF 1/11.
0700 AM SNOW 2 SSW ESCANABA 45.72N 87.10W
01/12/2017 M3.0 INCH DELTA MI CO-OP OBSERVER
24 HOUR SNOWFALL. MOST OF THE SNOW FELL
DURING THE MORNING AND AFTERNOON OF 1/11.
0800 AM SNOW 1 S ONTONAGON 46.86N 89.31W
01/12/2017 M2.0 INCH ONTONAGON MI CO-OP OBSERVER
24 HOUR SNOWFALL. MOST OF THE SNOW FELL
DURING THE MORNING TO EARLY EVENING OF 1/11.
CURRENT SNOW DEPTH IS 18 INCHES.
0800 AM SNOW 2 SE HERMAN 46.65N 88.33W
01/12/2017 M2.0 INCH BARAGA MI CO-OP OBSERVER
24 HOUR SNOWFALL WITH 0.15 INCHES OF LIQUID.
MOST OF THE SNOW FELL DURING THE MORNING AND
AFTERNOON OF 1/11. CURRENT SNOW DEPTH IS 22
INCHES.
0800 AM SNOW 8 N MASS CITY 46.87N 89.10W
01/12/2017 M1.8 INCH ONTONAGON MI CO-OP OBSERVER
24 HOUR SNOWFALL. MOST OF THE SNOW FELL
DURING THE MORNING THROUGH EARLY EVENING OF
1/11.
&&
KLUBERLocal storm report, Jan 12, 2:18 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 56 NNW FREDA 47.87N 89.31W
01/12/2017 M59 MPH LSZ263 MI BUOY
PEAK GUST SO FAR TODAY AT ROCK OF AGES ON
ISLE ROYALE.
&&
KLUBERLocal storm report, Jan 12, 2:55 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
255 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND GST FREDA 47.14N 88.82W
01/12/2017 M51 MPH HOUGHTON MI TRAINED SPOTTER
PEAK WIND GUST THIS AFTERNOON.
&&
KLUBERSpecial weather statement, Jan 12, 3:54 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Marquette MI
354 PM EST Thu Jan 12 2017
MIZ006-007-130900-
Alger-Luce-
Including the cities of...Grand Marais...Munising...Newberry
354 PM EST Thu Jan 12 2017
...STRONG WINDS WILL LEAD TO BLOWING AND DRIFTING SNOW...
WINDS WILL TURN OUT OF THE NORTHWEST THIS EVENING AND GUST UP TO 45
MPH INTO TONIGHT NEAR LAKE SUPERIOR EAST OF MUNISING. THIS WILL LEAD
TO BLOWING AND DRIFTING SNOW NEAR LAKE SUPERIOR AND IN OPEN AREAS.
USE CAUTION IF DRIVING AS Visibilities WILL BE REDUCED TO UNDER A
HALF MILE AND SNOW WILL BE BLOWN ON TO ROADS IN OPEN AREAS.
Titus
Local storm report, Jan 12, 4:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
426 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST FREDA 47.14N 88.82W
01/12/2017 M55 MPH HOUGHTON MI TRAINED SPOTTER
MEASURED WIND GUSTS TO 55 MPH FROM THE WEST
AT FREDA.
&&
JSSHigh Wind, Northern Houghton
- When
- January 12, 5:30 PM EST to 5:45 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter at Freda measured peak west wind gusts to 60 mph. This was the highest wind gust of the fall and winter season thus far.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 12, 20171 death · 1 event
- Flooding in Ohio, January 12 to 13, 2017$531,000 · 6 events
- Flash Flooding and Flooding in Pennsylvania, January 12, 2017$86,000 · 50 kt wind · 25 events
- Flooding in New York, January 12 to 21, 2017$135,000 · 6 events
- Flood in Pennsylvania, January 12, 2017$30,000 · 1 event
- Extreme Cold in Minnesota, January 12 to 13, 201715 events
- Extreme Cold in North Dakota, January 12 to 13, 201715 events
- Blizzard in North Dakota, January 12, 201714 events
- High Surf in Hawaii, January 12 to 14, 201713 events
- Winter Storm in Colorado, January 12 to 16, 201712 events
- Flash Flood and Flooding in California, January 12, 201710 events
- Flooding and Coastal Flood in California, January 12 to 13, 2017$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676946.